Endocrine AbstractsTopical-steroid-induced iatrogenic Cushing syndrome in the pediatric stanoplex stanozolol group: None, Conflict of Interest: Cushing syndrome, a systemic disorder, is the result of abnormally high blood level of cortisol or other glucocorticoids. The most common cause of Cushing syndrome is prolonged exogenous administration of glucocorticoid hormones. Prolonged use of topical corticosteroids, particularly in children, may cause Toppical syndrome and suppression of the hypothalamopituitory-adrenal axis, which is less common topicla that of oral or parenteral route. However, iatrogenic Cushing syndrome in the infantile age group due to topical steroid is very rare and only a few patients have been reported to date in the literature.
Infantile Exogenous Cushing Syndrome due to Misuse of Topical Corticosteroid | OMICS International
In this case of a 7-month-old male infant who developed Cushing syndrome due to topical steroid application, we emphasized that topical corticosteroids should be carefully used, especially in infants. The 7-month-old male patient was admitted with coughs and complaint of fever.
His history showed that the family had consulted a physician for a rash on the genital area when the patient was 3 months old. Ointment containing 50 g clobetasol propionate had been prescribed for diaper dermatitis.
The mother had applied the ointment to the genital area three to four times a day for 4 months, and she had used four boxes. Swelling over the face and all over the body appeared after 2 months of applying the ointment.
The patient was admitted to the hospital when the family detected these side effects. The pediatrician said it was in the process of development of the baby. A plethoric appearance on the cheeks and moon face were present Fig.
In addition, there was the appearance of a buffalo hump on the neck and back and an increase in hair growth Fig. In our case, the local side effects of the topical steroids were not observed on physical examination. Peak cortisol response to ACTH stimulation test of 4. Ultrasound of the abdomen reported no suprarenal mass present. In the fourth month of treatment, the basal serum cortisol level was 8. Therefore, the treatment was terminated by reducing hydrocortisone doses.
In the sixth month of follow-up, the cushingoid appearance of the patient recovered completely. Presence of moon face, marked obesity on the body, hirsutism, buffalo hump, purple striae, hypertension, muscle weakness, easy bruising on the skin and acne are classic signs [ 1 ].
Prolonged use of topical corticosteroids may cause Cushing syndrome, whereas suppression of the hypothalamopituitary—adrenal axis is less common than with use of oral or parenteral types [ 3—8 ]. In our case, clinical and laboratory findings confirmed iatrogenic Cushing's syndrome.
Status of the skin is most important as regards penetration of the corticosteroid. When the keratinized layer of skin is damaged totally or partially, this allows much more rapid effective penetration and permeation of the drug [ 12 ].
Therefore, corticosteroid ointment in the treatment of diaper dermatitis should be used as the first one, and ointment with the lowest content should be preferred.
Parents should be instructed properly about applying only a thin layer of ointment, and short-term use should be explained very well. Patients who do not benefit from treatment with steroid creams may be treated with other medicines, which can be used for a long time and applied as a thicker layer. Long-term use of topical corticosteroid ointments may cause hirsutism and rash [ 14 ].
In addition, the systemic side effects of excess cortisol can delay wound healing and result in immune suppression [ 1 , 2 , 6 ]. These side effects due to long-term glucocorticoid ointment may result in the skin redness itself, or these babies often replicating dermatitis treatment, the family of the same ointment several times to use in the form of a vicious cycle in our patient as well as iatrogenic Cushing's syndrome occurs can contribute to.
Because in our country these drugs can be easily obtained without a prescription, caution should be exercised. In our case, the importance of careful selection of indications for the use of topical steroids, families and long-term use of the drug may develop in overdose side effects against the necessity of stimulation reveals. Oxford University Press is a department of the University of Oxford. It furthers the University's objective of excellence in research, scholarship, and education by publishing worldwide.
Sign In or Create an Account. Close mobile search navigation Article navigation. View large Download slide. Topical-steroid-induced iatrogenic Cushing syndrome in the pediatric age group: Erythrodermic psoriasis associated with hyperuricemia and iatrogenic Cushing syndrome due to topical corticosteroid therapy.
Fatal disseminated cytomegalovirus infection in an infant with Cushing's syndrome caused by topical steroid. Two cases of Cushing's syndrome due to overuse of topical steroid in the diaper area. Effect of percutaneous absorption of hydrocortisone on adrenocortical responsiveness in infants with severe skin disease. Exogenous Cushing's syndrome due to topical corticosteroid application: Published by Oxford University Press.
For Permissions, please email: Add comment Close comment form modal. I agree to the terms and conditions. You must accept the terms and conditions. You have entered an invalid code. Thank you for submitting a comment on this article. Your comment will be reviewed and published at the journal's discretion. Please check for further notifications by email.
Email alerts New issue alert. Receive exclusive offers and updates from Oxford Academic. Related articles in Web of Science Google Scholar. Related articles in PubMed Skin barrier in the neonate. Differential diagnoses of diaper dermatitis.
Treatment of eosinophilic esophagitis in the pediatric patient: Citing articles via Web of Science 3. Safety, effectiveness and feasibility of outpatient management of children with pneumonia with chest indrawing at Port Moresby General Hospital, Papua New Guinea.